Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 64, NWS Memphis, TN

August 14, 2017Tallahatchie County, Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 14, 2017, 7:37 AM CDT for Tallahatchie County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2017, 7:37 AM CDT (12:37 UTC)
Expired
Aug 14, 2017, 10:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Tallahatchie County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 168 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 0.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1122 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

862 
WGUS54 KMEG 141237
FFWMEG
MSC135-141545-
/O.NEW.KMEG.FF.W.0064.170814T1237Z-170814T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
737 AM CDT MON AUG 14 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Central Tallahatchie County in northwestern Mississippi...

* Until 1045 AM CDT

* At 737 AM CDT...Doppler Radar estimates 2 to 4 inches of rain has
  occurred over the past hour. Showers and thunderstorms will produce
  an additional 1 to 3 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Paynes, Glendora, Distall, Leverett, Whitehead, Swan Lake,
  Cascilla, Albin, Tippo, Effie and Rosebloom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3372 9031 3375 9030 3377 9024 3377 9019
      3378 9017 3381 9018 3381 9045 3392 9045
      3401 8993 3383 8993 3382 8998 3381 8998
      3381 9013 3372 9014 3372 9022 3374 9025
      3370 9026 3369 9028

$$
1 follow-up statement
761 
WGUS74 KMEG 141544
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1044 AM CDT MON AUG 14 2017

MSC135-141554-
/O.EXP.KMEG.FF.W.0064.000000T0000Z-170814T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tallahatchie MS-
1044 AM CDT MON AUG 14 2017

...THE FLASH FLOOD WARNING FOR CENTRAL TALLAHATCHIE COUNTY WILL
EXPIRE AT 1045 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3372 9031 3375 9030 3377 9024 3377 9019
      3378 9017 3381 9018 3381 9045 3392 9045
      3401 8993 3383 8993 3382 8998 3381 8998
      3381 9013 3372 9014 3372 9022 3374 9025
      3370 9026 3369 9028

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:15 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 14, 6:15 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
615 AM CDT Mon Aug 14 2017

.DISCUSSION... /issued 423 AM CDT Mon Aug 14 2017/

Rain in the forecast again today, accompanied by a little more
instability south of I-40. Early morning GOES IR imagery showed a
slowly weakening MCS over north TX. Downstream of this system,
scattered storms developed along an elevated warm front across
southern AR, and in a less organized fashion, into northwest MS.
NAM 925mb theta-e depicted strong theta-e convergence in this
region at 09Z.

Areas south of I-140 will remain the focus for locally heavier
rainfall through the afternoon, ahead of an MCV borne from this
morning's MCS over north TX. North of I-40, rain chances will
gradually decrease during the afternoon, behind a low amplitude
leading shortwave.

Broad low amplitude ridging build into the lower MS River valley
on Tuesday and Wednesday, sufficient to reduce thunderstorm
coverage, though not cap thunderstorm development altogether.
00Z GFS, ECMWF and Canadian model runs do not amplify this ridge
as much as in earlier runs, and were are about a day earlier with
the passage of a northern branch trof the the mid and upper MS
River valley late Thursday. The main implication for the Midsouth
is heat indices on Friday should be less inclined to approach
heat advisory criteria (105F). Wednesday and Thursday still appear
to bring heat indices near 105, mainly due to the mid/upper 70s
dewpoints. Northeast AR through northwest TN may see a bit of heat
and humidity relief Thursday afternoon, if the faster GFS
verifies with a weak cold frontal passage. In any case, scattered
storms appear appear a good bet north of I-40 Thursday afternoon.

The 00Z GFS, ECMWF and Canadian models diverge a bit with respect
to how quickly to lift out a Great Lakes upper low this weekend.
But the three models do eventually settle on building an upper
ridge from TX into the Midsouth early next week. Such a pattern
would lead to fewer clouds around solar eclipse time on Monday,
with dry and hot conditions prevailing toward the middle of next
week.

PWB

&&

.AVIATION...

12Z TAF Set

Scattered to numerous showers and thunderstorms will continue to
move through the Mid-South over the next 24 hours. CIGS have been
reduced at KJBR already. Expect KMEM and KMKL to also experience
IFR-MVFR CIGS by 13-14Z. CIGS should return back to VFR by 16-18Z.
Have introduced tempos at KMKL and KTUP based on current radar
trends and the latest HRRR. Winds will generally be light and
variable through the period.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 14, 3:10 AM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
310 AM CDT Mon Aug 14 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-151015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
310 AM CDT Mon Aug 14 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

An isolated strong thunderstorms are possible, mainly south of
Interstate 40. Gusty winds and locally heavy rainfall will be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated strong thunderstorms will be possible each day, mainly
during the afternoon and early evening.

Heat indices will likely exceed 100 degrees and may reach 105
degrees over portions of the Midsouth Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.